Illinois, 2007

Tornado and Damaging Winds in Illinois, October 2, 2007

October 2, 2007 · NWS LSX · 3 events in 2 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Several low-topped supercells produced 8 tornadoes and straight line wind damage from central and northeast Missouri to west central Illinois during the evening of October 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Several low-topped supercells produced 8 tornadoes and straight line wind damage from central and northeast Missouri to west central Illinois during the evening of October 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 2, 1:57 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 2, 1:57 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT TUE OCT 2 2007

.DISCUSSION...
COLD FRONT EXTENDED FROM LOW OVER MANITOBA ACROSS CENTRAL MN AND
WESTERN MO INTO WESTERN OK THIS AFTERNOON. SHOWERS/THUNDERSTORMS
CONTINUED FROM NORTHEAST IA ACROSS NORTHERN MO INTO SOUTHEAST KS AHEAD
OF THE FRONT. FRONT WILL PLOW ACROSS THE REGION TONIGHT AND BY
WEDNESDAY EVENING WILL EXTEND FROM NORTHWEST OH ACROSS WESTERN TN.
LATEST LAPS DATA INDICATED THE BEST CAPE WAS LOCATED OVER CENTRAL MO.
A SEVERE THUNDERSTORM WATCH FOR A PORTION OF CENTRAL MO WILL BE OUT
SHORTLY.

WEAK HIGH PRESSURE WILL BE IN PLACE FOR WEDNESDAY FOR OUR COOL DAY
OF THE WEEK. HOWEVER EVEN ON WEDNESDAY HIGH TEMPS ARE EXPECTED TO BE
ABOVE AVERAGE. THIS HIGH MOVES INTO THE EASTERN STATES ON THURSDAY
WITH SOUTHERLY FLOW RETURNING TO THE REGION. HIGH TEMPS ARE EXPECTED
TO BE 10-15 DEGREES ABOVE AVERAGE BY THEN.

TEMPS EXPECTED TO REMAIN WELL ABOVE AVERAGE THROUGH THE WEEKEND WITH
SOUTHERLY FLOW REMAINING ACROSS THE AREA. WELL SHOOT FOR RECORD
HIGHS ON FRIDAY. RECORD HIGHS FOR THAT DAY ARE 89 DEGREES IN QUINCY, 92
IN ST LOUIS AND 94 IN COLUMBIA. COLUMBIA IS PROBABLY OUT OF REACH
BUT FEEL THE OTHER TWO WILL BE CLOSE.

UPPER TROF OVER THE ROCKIES THIS MORNING WILL MOVE ACROSS THE
MIDWEST TONIGHT WHICH WILL PRODUCE A NEARLY ZONAL FLOW PATTERN
ACROSS THE NORTHERN HALF OF THE COUNTRY ON WEDNESDAY. MODELS ARE
VERY SIMILAR IN DIGGING A SIGNIFICANT TROF INTO THE WESTERN U.S. ON
THURSDAY. UPPER RIDGE BECOMES FIRMLY ESTABLISHED OVER THE EASTERN
THIRD OF THE COUNTRY LATE IN THE WEEK. THE GFS IS MORE IN LINE TODAY
WITH THE EUUROPEAN MODEL FOR THE WEEKEND AND EARLY NEXT WEEK. BOTH
MODELS CLOSE OFF AN UPPER LOW OVER THE GREAT BASIN BY FRIDAY EVENING WITH
UPPER RIDGE IN PLACE OVER THE EASTERN U.S. THIS PRODUCED SIGNIFICANT
CHANGES TO TEMPERATURE FIELD AND RAIN CHANCES OVER THE WEEKEND.

TPS
&&

.AVIATION...
FOR THE 18Z TAFS...
AREA IS UNDER SLY FLOW IN ADVANCE OF NEXT COLD FRONT THAT IS STILL
OUT IN ERN NE AND KS. THERE ARE SHOWERS AND THUNDERSTORMS OUT
AHEAD OF THIS FRONT CURRENTLY ACROSS NE KS...NW MO. AND S CENTRAL
IA. THIS LINE OF PRECIP WILL MOVE E DURING THE AFTERNOON AND
SHOULD AFFECT UIN AND COU DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. EXPECT TEMPORARY IFR CONDITIONS IN ASSOC WITH TSTMS
AT THESE LOCATIONS. THE LINE WILL REACH THE STL METRO AREA NEAR
MIDNIGHT WITH SHOWERS AND POSSIBLE THUNDERSTORMS. HAVE NOT
INCLUDED THUNDER IN THE STL AND SUS TAFS DUE TO LIMITED
INSTABILITY. ALL SITES CLEAR OUT DURING THE EARLY AM HOURS FROM NW
TO SE. WINDS WILL SWITCH TO THE NW BEHIND THE FRONT ON WEDNESDAY
WITH VFR CONDITIONS EXPECTED.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 2, 2:27 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT TUE OCT 2 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
327 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.
THE MAIN THREAT WILL BE DAMAGING WINDS. THERE IS A CHANCE OF
THUNDERSTORMS ACROSS THE REMAINDER OF THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL AND
NORTHEAST MISSOURI.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, Oct 2, 4:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          7 W HANNIBAL            39.71N 91.52W
10/02/2007                   MARION             MO   AMATEUR RADIO

            TORNADO ON THE GROUND 7 WEST OF HANNIBAL.

&&

JPK
Local storm report, Oct 2, 4:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          4 NE GRANVILLE          39.60N 92.04W
10/02/2007                   MONROE             MO   AMATEUR RADIO

            *** 1 INJ *** NEAR HWY 15 AND RT CC...BARN
            DESTROYED..LARGE TREES DOWN...1 REPORTED INJURY.

&&

JPK
Local storm report, Oct 2, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     5 E MONROE CITY         39.65N 91.64W
10/02/2007                   RALLS              MO   AMATEUR RADIO

            ROTATING WALL CLOUD AND POSSIBLE FUNNEL CLOUD.

0505 PM     TORNADO          MONROE CITY             39.65N 91.73W
10/02/2007                   MONROE             MO   LAW ENFORCEMENT

            CONFIRMED TORNADO AND DAMAGE ON THE SOUTHWEST SIDE OF
            MONROE CITY. TIME APPROZIMATELY 505 - 510 PM.

&&

JPK
Local storm report, Oct 2, 4:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          4 NE GRANVILLE          39.60N 92.04W
10/02/2007                   MONROE             MO   AMATEUR RADIO

            *** 1 INJ *** NEAR HWY 15 AND RT CC...BARN
            DESTROYED..LARGE TREES DOWN...1 REPORTED INJURY. TIME
            APPROZIMATE.

&&

JPK
Local storm report, Oct 2, 4:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     PALMYRA                 39.80N 91.52W
10/02/2007                   MARION             MO   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN. VERY HEARY RAIN.

&&

JPK
Local storm report, Oct 2, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          PALMYRA                 39.80N 91.52W
10/02/2007                   MARION             MO   LAW ENFORCEMENT

            POSSIBLE TORNADO. CARS REPORTED OVERTURNED...TREES
            DAMAGED...HOME DAMAGED.

0530 PM     FUNNEL CLOUD     2 W HANNIBAL            39.71N 91.42W
10/02/2007                   MARION             MO   AMATEUR RADIO

            ROTATING WALL CLOUD.

&&

JPK

The radar

The St Louis radar (KLSX), 133 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Adams

When
October 2, 4:55 PM CST to 4:56 PM CST
Where
Adams County, 0.55 mi N of North Quincy to 0.56 mi N of North Quincy
Rating
EF0
Path length
0.04 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.788, -91.321

A tornado briefly touched down in a field just northeast of the intersection of CR 1000E and CR 200N. The corn field was totally flattened.

Thunderstorm Wind, Adams

When
October 2, 5:10 PM CST
Where
Adams County, Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.870, -91.100

A couple of large trees were blown down in town. No structures were damaged.

Thunderstorm Wind, Jersey

When
October 2, 7:30 PM CST
Where
Jersey County, Nutwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -90.550

A large tree was blown down in Nutwood.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63904, 63750, 63749.